Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 74, NWS Lincoln, IL

September 18, 2015Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 18, 2015, 9:51 PM CDT for Vermilion County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2015, 9:51 PM CDT (02:51 UTC)
Expired
Sep 19, 2015, 12:45 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 11:05 PM CDTFLASH FLOODHoopeston, ILNUMEROUS STREETS FLOODED IN HOOPESTON.
Sep 18, 11:15 PM CDTHEAVY RAIN 2.4Hoopeston, ILRAINFALL TOTAL SO FAR TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WGUS53 KILX 190251
FFWILX
ILC183-190545-
/O.NEW.KILX.FF.W.0074.150919T0251Z-150919T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
951 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 1245 AM CDT
    
* AT 951 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOOPESTON...ROSSVILLE AND RANKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4032 8793 4045 8794 4049 8793 4049 8753
      4034 8753

$$

BAK
2 follow-up statements
497 
WGUS73 KILX 190409
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1109 PM CDT FRI SEP 18 2015

ILC183-190545-
/O.CON.KILX.FF.W.0074.000000T0000Z-150919T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION-
1109 PM CDT FRI SEP 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHERN VERMILION COUNTY...

AT 1107 PM CDT...EMERGENCY MANAGEMENT REPORTED NUMEROUS FLOODED 
STREETS IN THE CITY OF HOOPESTON DUE TO THE PREVIOUS HEAVY RAINFALL. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOOPESTON...ROSSVILLE AND RANKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4032 8793 4045 8794 4049 8793 4049 8753
      4034 8753

$$

BAK
471 
WGUS73 KILX 190543
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1243 AM CDT SAT SEP 19 2015

ILC183-190553-
/O.EXP.KILX.FF.W.0074.000000T0000Z-150919T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION-
1243 AM CDT SAT SEP 19 2015

...THE FLASH FLOOD WARNING FOR NORTHERN VERMILION COUNTY WILL EXPIRE
AT 1245 AM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4032 8793 4045 8794 4049 8793 4049 8753
      4034 8753

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:45 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 18, 9:45 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
945 PM CDT FRI SEP 18 2015

.UPDATE...
ISSUED AT 936 PM CDT FRI SEP 18 2015

Low pressure has lifted into northwest Illinois is the past couple
of hours. The trailing cold front is following quickly on its
heels and should sweep through central and southeast Illinois
over the next several hours. Showers & storms remain possible
until the front clears the area. It appears as though
precipitation coverage will be less widespread along the front
than previously expected based on the the latest model guidance
and radar loops. This is likely due to the pre frontal
precipitation that occurred, as well as reduced instability due to
cloudier conditions today. Plan to tweak the forecast for the
latest trends, primarily to reduce PoPs a bit along the front.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Band of showers and storms already moving across the cwa this
afternoon ahead of a cold front, located from northern IL
southwestward into northern MO and KS. This front is still expected
to move east through the area tonight; however, a wave along this
front is moving northeast out of KS and into MO this afternoon. This
is holding the front back northwest of the area. Once this front
moves further north, the front will begin to move through the area
from the west. Showers and storms are still expected to move through
the area with the heaviest rainfall expected to be northwest of I-55
through tonight. Scattered showers and storms will occur east of
this line as well. The pcpn will continue overnight and gradually
come to an end from west to east as the front finally moves through.
Cloudy skies are expected throughout the night. Winds will remain
south to southwesterly this afternoon and into the evening hours,
but as the front moves through, winds will become northwesterly.
Speeds of 10-15 mph can be expected through tonight. Behind the
front, temps are expected to drop off considerably and looking for
upper 50s in the northwest to upper 60s in the southeast.

.LONG TERM...(Saturday THROUGH Friday)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Deepening surface low should be near Lake Huron by 12z Saturday
morning with the cold front located over extreme southeast IL.
The showers and storms associated with the strong upper level
wave and attendant cold front should be exiting our area by
mid-morning over far southeast Illinois with a gusty northwest
wind ushering in much cooler and less humid air for the rest of
the weekend and into most of next week, although we will see
a moderating trend in temperatures as we head into mid-week.
Models indicate a weak upper wave to push across the area later
on Sunday but without much fanfare as moisture will be shunted
well off to our south and east with the passage of the shortwave
early Saturday morning. Once the late weekend wave shifts off to our
east, upper level heights are forecast to build across the Midwest
as trofs dominate the east and west coasts. This should bring temps
back to and then above normal again starting on Tuesday with most
areas close to or just above 80 degrees for Wednesday and beyond.
Our coolest mornings look to be on Sunday and Monday as the a large
surface high builds across the Great Lakes which may help to produce
morning lows in the mid to upper 40s.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Saturday EVENING)
ISSUED AT 657 PM CDT FRI SEP 18 2015

A cold front will cross the central Illinois terminals tonight.
Until it does so, showers and thunderstorms are possible, with the
greatest concentration expected further north toward KPIA and
KBMI. Initially, VFR conditions are expected outside of
thunderstorms. Then, after the front, several hours of MVFR cigs
and/or vsby is likely. The MVFR cigs should scatter out by midday
Saturday. Variable winds in the convectively disturbed airmass
ahead of the cold front will trend northwest and eventually north
behind the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Bak
SHORT TERM...Auten
LONG TERM...Smith
AVIATION...Bak
Hazardous weather outlook, Sep 18, 3:11 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT FRI SEP 18 2015

ILZ027>031-036-037-040>042-047>051-191100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE...AS WELL AS
LOCALLY HEAVY RAINFALL OF AN INCH OR MORE. SEVERE STORMS AND HEAVY
RAINFALL WILL BE MOST LIKELY FROM AROUND I-55 WESTWARD. THE MAIN
SEVERE WEATHER RISK WILL BE DAMAGING WIND GUSTS AND LARGE HAIL IN
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ038-043>046-052>057-061-191100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-VERMILION-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH SMALL HAIL AND GUSTY
WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND
OVERNIGHT...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER APPEARS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL TAPER OFF DURING THE MORNING SATURDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

AUTEN

In the hours before

Local storm report, Sep 18, 7:50 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       EUREKA                  40.72N 89.28W
09/18/2015  M1.64 INCH       WOODFORD           IL   MESONET

            RAINFALL TOTAL SINCE 2 PM. SWOP REPORT.

&&

DRH
Local storm report, Sep 18, 8:00 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NW PEORIA             40.79N 89.66W
09/18/2015  M2.60 INCH       PEORIA             IL   NWS EMPLOYEE

            RAINFALL TOTAL SO FAR TODAY.

&&

DRH
Local storm report, Sep 18, 8:58 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
858 PM CDT FRI SEP 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       1 ESE PEORIA            40.74N 89.58W
09/18/2015  M2.70 INCH       PEORIA             IL   MESONET

            MESONET STATION 1 E PEORIA /C9901/

&&

DRH
Local storm report, Sep 18, 8:59 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
859 PM CDT FRI SEP 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HEAVY RAIN       3 NNE WASHINGTON        40.74N 89.42W
09/18/2015  M2.28 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 2 NNE WASHINGTON /E4888/

&&

DRH
Local storm report, Sep 18, 9:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
906 PM CDT FRI SEP 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       4 SE SOUTH PEKIN        40.45N 89.61W
09/18/2015  M2.01 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 3 SE SOUTH PEKIN /GNVI2/

0745 PM     HEAVY RAIN       2 ESE GOODFIELD         40.62N 89.24W
09/18/2015  M2.18 INCH       WOODFORD           IL   MESONET

            MESONET STATION 1 E GOODFIELD /CNGI2/

0850 PM     HEAVY RAIN       1 ESE PEORIA            40.74N 89.58W
09/18/2015  M2.70 INCH       PEORIA             IL   MESONET

            MESONET STATION 1 E PEORIA /C9901/

0832 PM     HEAVY RAIN       1 S GOODFIELD           40.61N 89.28W
09/18/2015  M2.92 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 1 SSW GOODFIELD /D8284/

0851 PM     HEAVY RAIN       3 NNE WASHINGTON        40.74N 89.42W
09/18/2015  M2.28 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 2 NNE WASHINGTON /E4888/

0847 PM     HEAVY RAIN       1 NW METAMORA           40.81N 89.38W
09/18/2015  M2.06 INCH       WOODFORD           IL   MESONET

            MESONET STATION 1 NW METAMORA /AU804/

0445 PM     HEAVY RAIN       PEKIN                   40.57N 89.63W
09/18/2015  M1.35 INCH       TAZEWELL           IL   MESONET

            RAINFALL TOTAL SINCE 1 PM. SWOP REPORT.

0615 PM     HEAVY RAIN       HAVANA                  40.30N 90.06W
09/18/2015  M1.40 INCH       MASON              IL   CO-OP OBSERVER

            RAINFALL SO FAR TODAY.

0630 PM     HEAVY RAIN       2 SW ALTA               40.79N 89.66W
09/18/2015  M2.60 INCH       PEORIA             IL   NWS EMPLOYEE

            RAINFALL TOTAL SO FAR TODAY.

0700 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/18/2015  M3.48 INCH       PEORIA             IL   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR TODAY.

0715 PM     HEAVY RAIN       EUREKA                  40.72N 89.28W
09/18/2015  M1.64 INCH       WOODFORD           IL   MESONET

            RAINFALL TOTAL SINCE 2 PM. SWOP REPORT.

0715 PM     HEAVY RAIN       MORTON                  40.61N 89.47W
09/18/2015  M2.32 INCH       TAZEWELL           IL   CO-OP OBSERVER

            RAINFALL SINCE 2 PM.

0730 PM     HEAVY RAIN       3 WSW ALTA              40.80N 89.68W
09/18/2015  M2.80 INCH       PEORIA             IL   CO-OP OBSERVER

            RAINFALL TOTAL SO FAR TODAY.

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Sep 18, 9:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
950 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             4 NE ROYAL              40.23N 87.92W
09/18/2015  M0.75 INCH       VERMILION          IL   PUBLIC

0950 PM     HAIL             5 NW OAKWOOD            40.16N 87.84W
09/18/2015  M1.00 INCH       VERMILION          IL   TRAINED SPOTTER

&&

DRH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:10 PM CDTSevere Thunderstorm WarningILXMcLean24 min
Sep 18, 9:53 PM CDTSevere Thunderstorm WarningILXVermilion31 min
Sep 18, 10:02 PM CDTSevere Thunderstorm WarningILXVermilion26 min
Sep 19, 1:09 AM CDTAreal Flood WarningILXVermilion6 hr
Sep 19, 2:53 AM CDTFlash Flood WarningILXChampaign, Vermilion4 hr

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.